Do Not Administer Platelets in Type 2 Heparin-Induced Thrombocytopenia



Do Not Administer Platelets in Type 2 Heparin-Induced Thrombocytopenia


Laith Altaweel MD



Heparin is an important anticoagulant in both medical and surgical patient populations. One of the most serious complications of its use is the development of heparin-induced thrombocytopenia (HIT). There are two types of HIT: type 1 and type 2. Type 1 is a nonimmune-mediatedd reduction in the platelet count that occurs a few days after starting heparin, causes a mild thrombocytopenia, and normalizes with continued heparin use. Type 2 HIT is considerably more dangerous than type 1, is immune mediated, and often results in thrombosis.


Watch Out For

Type 2 HIT results in a reduction of platelets by at least 50%. HIT is seen in approximately 3% to 5% of patients exposed to unfractionated heparin and 1% of those exposed to low-molecular-weight heparin. In heparin-naïve patients, the condition usually presents 5 days after the initiation of heparin therapy. In patients exposed to heparin within the prior 100 days, HIT may develop sooner, often within 24 hours of heparin initiation. Heparin of bovine origin is more likely than porcine heparin to cause HIT type 2. The development of HIT does not depend on the quantity or dose of exposure. HIT type 2 has been demonstrated in patients exposed to minute amounts of heparin as may be found in heparin flushes and heparin-coated catheters. Discontinuation of heparin does not eliminate the risk for complications. HIT-associated thrombosis may occur up to 4 to 6 weeks after the discontinuation of heparin.

Only gold members can continue reading. Log In or Register to continue

Jul 1, 2016 | Posted by in ANESTHESIA | Comments Off on Do Not Administer Platelets in Type 2 Heparin-Induced Thrombocytopenia
Premium Wordpress Themes by UFO Themes